advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Annandale, New Jersey, USA:

My son was diagnosed three years ago with type 1. He is under pretty good control with an A1c of 7.8 by using an insulin pump. He is a gymnast and works out three times a week between two to three hours. Last night, he had a three hour practice. Before bed, he had a snack and a blood sugar of 280 mg/dl [15.6 mmol/L] for which we bolused him.

At 7:00 a.m. this morning, his blood sugar was 48 mg/dl [2.7 mmol/L]. He was still asleep. I immediately gave him two medicine syringes full of maple syrup, which, in the past, have corrected severe low blood sugars very well. He took the syrup and responded to questions, so, I know he was conscious. I left the room for ten minutes to wait for the sugar to kick in. When I came back to wake him, he started to jerk. I called out his name, he opened his eyes but, could not seem to speak. He then started to jerk quite drastically for about 30 seconds. His eyes were open and he looked like he was very scared. Once the jerking stopped, he still did not speak for about 10 minutes but, was awake. Is this typical of a hypoglycemic seizure? He has never had one before and has had blood sugars in the 40s mg/dl [2.2 to 2.7 mmol/L] occasionally in the past. I also find it strange that he had this reaction after I gave him the syrup. Also, since he seemed to be awake I did not give him glucagon. Is that correct? I spoke with my endocrinologist about it and she believes that it was indeed a seizure. I guess the mother in me is still trying to believe that it was something else. Any input would be appreciated.

Answer:

I agree that this was likely a hypoglycemic seizure. (Remember: "Common things happen commonly.") Given a glucose of 48 mg/dl [2.7 mmol/L], it is most likely the seizure was related to hypoglycemia. I do not know what "two medicine syringes full of maple syrup" encompasses but, for that day, it was likely inadequate. Studies have shown that, for example, honey does not work as quickly to restore glucose as fast as other sugary items, such as glucose gel or even cake frosting. I do not know or recall specifics about maple syrup. (Was it "real" maple syrup?)

Sometimes, it seems it is not so much the absolute value of glucose that might trigger a seizure as it may be the rate of which the glucose is falling.

If this event were, in fact, due to "something else", then give a history to support that: head trauma at gymnastics the night before (he shouldn't have gotten better); fever? (he shouldn't have gotten better); adverse reaction to some toxin or drug? (he shouldn't have gotten better so quickly). So, I hope this is actually reassuring to you. PLEASE don't let one bad, albeit scary, hypoglycemic reaction make you gun-shy of overall good glucose control.

Given what you said, I would not have given glucagon when he "awoke" with a 48 mg/dl [2.7 mmol/L] blood sugar, as long as he was taking things by mouth. I would have given glucagon during the convulsion.

DS

DTQ-20050107151356
Original posting 9 Jan 2005
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.